Kansas, 2002

Hail in Kansas, May 24, 2002

May 24, 2002 · NWS DDC · 17 events in 10 counties and zones

17 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 24, 12:58 AM CST, 19 minutes earlier.

Area forecast discussion, May 24, 12:58 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
158 AM CDT FRI MAY 24 2002

DAYS 1-2...
-23C 5H TROF LOCATED OVER UT AT 00Z FRI WITH SEVERAL WAVES ROTATING
AROUND THIS TROF. ONE WAS CROSSING CO EARLY THIS MORNING WHILE
ANOTHER WAS MOVING INTO THE BASE OF OUR 5H TROF. IN THE LOWER LVLS
85H LOW WAS PLACED IN NE CO WITH GOOD WAA AND MOIST ADV PRESENT
ACROSS THE PANHANDLE OF TX/WRN OK AND SW KS. PROFILERS THIS MORNING
CONTINUE TO SUGGEST THE 85H BAROCLINIC ZONE OVER SW KS WAS UNDERGOING
FGEN. LARGE AREA OF CONVECTION OVER THE PANHANDLE OF TX AND WRN OK
EARLY THIS MORNING APPEARS TO BE INHIBITING WIDESPREAD PCPN OVER SW
KANSAS AT THIS TIME, HOWEVER SCT STORMS HAVE BEEN DEVELOPING OVER SW
KS. THIS CONVECTION HAS BEEN DEVELOPING IN AREA OF STRONG WAA AND
AHEAD OF OUR FIRST VORT LOBE CURRENTLY EXITING ERN CO. THIS SYSTEM
SHOULD BE MOVING NE INTO SW NE BY 12Z SO THIS SCT CONVECTION SHOULD
BE EXITING THE CWA BEFORE DAYBREAK. PCPN HOWEVER WILL LIKELY TO
CONTINUE AS ISENTROPIC LIFT REMAINS IN PLACE OVER MUCH OF THE CWA.

BASED ON INITIALIZATION ALL MODELS SEEM TO BE HANDLING THE UTAH
UPPER TROF WELL AND BRINGS THIS WAVE INTO THE CNTL PLAINS LATER
TODAY. ALL MODELS HOWEVER DID A POOR JOB INITIALIZING WITH THE LOW
LEVEL MOISTURE AND WARM AIR AT 8H JUST ABOVE THE COOL POOL BASED ON
DDC 00Z SOUNDING. GIVEN MORE MOISTURE PRESENT IN THE LOWER LEVELS
AND ISENTROPIC LIFT IMPROVING DURING THE DAY AHEAD OF OUR NEXT
WAVE CLOUD COVER OVER WESTERN KS WILL REMAIN IN PLACE SO NO BIG
DIURNAL CHANGE IN TEMPS EXPECTED. ALSO DO NOT SEE ANY REASON TO LOWER
POPS FOR TODAY ACROSS THE CWA ALTHOUGH LOOKS LIKE PCPN WILL MAINLY BE
LIGHT AND MAY BE MAINLY DUE TO ISENTROPIC LIFT UNTIL LATE.

CHANCE FOR CONVECTION WILL COME LATE TODAY IN THE WEST AND EARLY
EVENING IN THE EAST AS THE S/W TROF CROSSES WESTERN KANSAS. ALL
MODELS AGREE WITH WAVE EXITING CWA AROUND 6Z. A REENFORCEMENT OF COLD
AIR ARRIVING LATER TODAY PRIOR TO THE S/W TROF SHOULD ALLOW FOR
INCREASED FGEN OVER THE CWA DURING THE EVENING HOURS. MOISTURE STILL
LOOKS TO BE MORE ABUNDANT OVER THE EAST AND WITH A LLJ OVER WRN OK
DEVELOPING EARLY TONIGHT PCPN CHANCES AND THREAT FOR SEVERE WEATHER
LOOKS BEST IN OUR SE CWA. HEAVY RAINFALL ALSO POSSIBLE EARLY THIS
EVENING IN THE SOUTHEAST GIVEN THE MOISTURE AVAILABLE HERE. AS FOR
POPS OVERNIGHT WILL GO WITH CHC POPS OVER NW CWA DUE TO PCPN ENDING
HERE EARLIEST HERE AND KEEP LIKELY POPS FURTHER EAST.

SFC HIGH THEN BUILDS QUICKLY INTO WESTERN KANSAS AS OUR S/W TROF
MOVES EAST OF THE AREA. WINDS WILL DECREASE AFTER
MIDNIGHT AS OUR HIGH BUILDS INTO THE WESTERN PLAINS. A NICE DAY IS
IN STORE FOR SATURDAY AS SFC WINDS SWING AROUND BACK TO THE SOUTH.
SFC WINDS STILL SHOWING SOME CAA PRESENT IN THE ERN 1/2 OF THE CWA
BUT AS A LEE TROF DEVELOPS THE WRN 1/2 SHOULD SEE TEMPS WARM UP MORE
AIDED BY SOME DOWNSLOPE WARMING. WILL LEAN TOWARDS 85H TEMPS AS A
GUIDE FOR TEMPS ON SAT. THIS PLACES LOW TO MID 70S IN THE EAST AND
NEAR 80 POSSIBLE IN THE FAR WEST.

DAYS 3-7...
NO CHANGES EXPECTED THIS MORNING.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   56  45  75  52 /  70  60   0   0
GCK   56  43  77  50 /  70  60   0   0
EHA   56  46  78  51 /  60  60   0   0
LBL   61  46  78  52 /  70  60   0   0
HYS   54  44  73  51 /  70  60   0   0
P28   60  47  73  55 /  70  80   0   0

.DDC...NONE.

FCSTID = 18/08

In the hours before

Local storm report, May 23, 8:58 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
958 PM CDT THU MAY 23 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    16S MEADE                      KS   0.88 IN HAIL
05/23/02   MEADE                          REPORTED BY TRAINED
                                          SPOTTER
Special weather statement, May 23, 10:27 PM CST, 2 hours 50 minutes before
KSZ080-081-087>090-240500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1127 PM CDT THU MAY 23 2002

...SEVERE THUNDERSTORM WATCH NUMBER 323 HAS BEEN CANCELLED FOR
PARTS OF SOUTH CENTRAL AND SOUTHWEST KANSAS...

THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES OF
MEADE...CLARK...COMANCHE...KIOWA...PRATT AND BARBER.  WHILE
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TONIGHT, THE THREAT FOR SEVERE WEATHER HAS DIMINISHED.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://www.crh.noaa.gov/ddc

&&

GERARD

The radar

The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 07:17 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Stanton

When
May 24, 1:17 AM CST
Where
Stanton County, Johnson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -101.750

Hail, Stevens

When
May 24, 1:30 AM CST
Where
Stevens County, 10 mi W of Moscow
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.333, -101.383

Hail, Morton

When
May 24, 1:45 AM CST
Where
Morton County, 14 mi NNE of Elkhart
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -101.800

Hail, Kearny

When
May 24, 1:45 AM CST
Where
Kearny County, 12 mi W of Lakin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.950, -101.467

Hail, Kearny

When
May 24, 1:50 AM CST
Where
Kearny County, 10 mi WSW of Lakin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.900, -101.417

Hail, Grant

When
May 24, 2:00 AM CST
Where
Grant County, 12 mi SE of Ulysses
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.467, -101.217

The hail almost completely covered the ground.

Hail, Grant

When
May 24, 2:30 AM CST
Where
Grant County, 1 mi N of Ryus
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.500, -101.100

Hail, Haskell

When
May 24, 2:55 AM CST
Where
Haskell County, 11 mi NNE of Sublette
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.633, -100.767

Hail, Haskell

When
May 24, 3:08 AM CST
Where
Haskell County, 16 mi NE of Sublette
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.650, -100.650

Hail, Gray

When
May 24, 3:25 AM CST
Where
Gray County, 9 mi WSW of Ingalls
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -100.600

Hail, Grant

When
May 24, 3:30 AM CST
Where
Grant County, Hickok
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.567, -101.233

Hail, Stanton

When
May 24, 4:30 AM CST
Where
Stanton County, 1 mi SW of Big Bow
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.550, -101.583

Hail, Kearny

When
May 24, 4:40 AM CST
Where
Kearny County, 17 mi WSW of Lakin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.850, -101.533

Hail, Hamilton

When
May 24, 4:45 AM CST
Where
Hamilton County, 12 mi SSW of Kendall
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.767, -101.633

The hail covered the ground.

Hail, Grant

When
May 24, 4:45 AM CST
Where
Grant County, 2 mi NW of Ulysses
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.600, -101.400

The hail covered the ground.

Hail, Rush

When
May 24, 5:52 AM CST
Where
Rush County, 6 mi S of Rush Center
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.383, -99.300

Hail, Pawnee

When
May 24, 6:00 AM CST
Where
Pawnee County, 15 mi NW of Larned
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.333, -99.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298965, 5298966, 5298967, 5298968, 5298969, 5298970, 5298971, 5298972, 5298973, 5298974, 5298975, 5298976, 5298977, 5298978, 5299054, 5299055, 5299056.